Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 25, NWS Great Falls, MT

September 18, 20124 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 18, 2012, 2:34 PM MDT for 4 counties in Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2012, 2:34 PM MDT (20:34 UTC)
Expired
Sep 18, 2012, 8:00 PM MDT
In force
5 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WWUS85 KTFX 182034
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT TUE SEP 18 2012

MTZ112-190200-
/O.NEW.KTFX.FW.W.0025.120918T2034Z-120919T0200Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
234 PM MDT TUE SEP 18 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 112...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 8 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...RAPID FIRE GROWTH IS POSSIBLE WITH ANY UNCONTROLLED
  EXISTING OR NEW FIRES. AVOID OR USE EXTREME CAUTION WITH
  ANYTHING THAT COULD CREATE SPARKS SUCH AS VEHICLES OR FARM
  EQUIPMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
1 follow-up statement
550 
WWUS85 KTFX 190151
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
751 PM MDT TUE SEP 18 2012

MTZ112-190300-
/O.EXP.KTFX.FW.W.0025.000000T0000Z-120919T0200Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
751 PM MDT TUE SEP 18 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 112...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

FALLING TEMPERATURES AND RISING RELATIVE HUMIDITIES WILL CONTINUE
THIS EVENING. WINDS WILL DECREASE AFTER MIDNIGHT.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 18, 11:45 AM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 18, 11:45 AM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT TUE SEP 18 2012

AVIATION FORECAST UPDATED

.DISCUSSION...
NO UPDATES PLANNED FOR THIS MORNING. SATELLITE IMAGERY SHOWING
LEADING EDGE OF CLOUDS ASSOCIATED WITH SURFACE FRONT THAT SHOULD
MOVE ACROSS THE AREA THIS EVENING. WINDS BEGINNING TO INCREASE A
LITTLE BUT SHOULD REMAIN BELOW HIGHLIGHT CRITERIA. TEMPERATURES LOOK
GOOD. EMANUEL

&&

.AVIATION...
UPDATED 1745Z.
VFR CONDITIONS WILL PREVAIL OVER THE REGION THROUGH THE
PERIOD...EXPECT FOR AREAS OF SMOKE IN SOUTHWEST MONTANA. SOME
MOUNTAINS WILL BE OBSCURED THROUGH THE PERIOD...AND VALLEYS COULD
HAVE SOME IFR CONDITIONS...ESPECIALLY THIS AFTERNOON AND EVENING
WHEN THE SMOKE WILL BE THE THICKEST. ADDITIONALLY...A SURFACE COLD
FRONT WILL SLIDE SOUTHWARD THROUGH THE REGION OVERNIGHT. EXPECT ONLY
A WIND SHIFT TO THE NORTHWEST/NORTH BEHIND THE FRONT...ALONG WITH
SOME SCATTERED/BROKEN MID/HIGH LEVEL CLOUDINESS. NO PRECIPITATION IS
EXPECTED WITH THE FRONTAL PASSAGE. BRUSDA

&&

.PREV DISCUSSION...ISSUED 327 AM MDT TUE SEP 18 2012

TUESDAY THROUGH THURSDAY...A WEAK SHORTWAVE TROUGH AND ASSOCIATED
COLD FRONT WILL MOVE THROUGH THE AREA TODAY...BRINGING A SLIGHT
INCREASE IN WIND SPEEDS ALONG WITH SLIGHTLY COOLER TEMPERATURES
OVERNIGHT AND WEDNESDAY. TEMPERATURES WILL QUICKLY REBOUND AND REMAIN
ABOVE SEASONAL AVERAGES AS THE STRONGER UPPER LEVEL RIDGE CENTERED
OFF THE PACIFIC COAST CONTINUES TO DOMINATE THE WEATHER PATTERN.
NORTHWEST FLOW UNDER LIGHT WINDS AND DRY SKIES WILL CONTINUE
THROUGH THE SHORT TERM. SUK

THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE MODELS REMAIN IN GOOD
AGREEMENT KEEPING THE HIGHLY AMPLIFIED PATTERN OVER NORTH AMERICA
THROUGH THE WEEKEND. MONTANA WILL BE UNDER A DRY NORTHWEST FLOW
ALOFT THROUGH FRIDAY BUT MODELS EDGE THE RIDGE AXIS INTO THE
NORTHERN ROCKIES FOR THE WEEKEND. A POTENTIAL PLAYER IN THE COMING
WEEKS FORECAST WILL BE A CUTOFF LOW PRESSURE SYSTEM OFF THE PACIFIC
NORTHWEST COAST. MODELS ARE HAVING QUITE A BIT OF TROUBLE WITH THIS
SYSTEM BUT IT APPEARS THAT IT WILL DRIFT SOUTHEAST THROUGH THE
WEEKEND BEFORE FINALLY MOVING INLAND SOMEWHERE BETWEEN CENTRAL
CALIFORNIA AND SOUTHERN OREGON ON MONDAY. MODEL SOLUTIONS SERIOUSLY
DIVERGE BEYOND THIS POINT WITH THE COMMON THREAD BEING THAT AS THE
UPPER LOW DRIFTS INLAND MONSOON MOISTURE BECOMES ENTRAINED INTO THE
SOUTHERLY FLOW AHEAD OF THE LOW. HAVE CONTINUED THE FORECAST FOR
ISOLATED TO POSSIBLY SCATTERED SHOWERS AND THUNDERSTORMS OVER FAR
SOUTHWEST MONTANA FOR MONDAY AND TUESDAY BUT CONFIDENCE IS NOT
EXTREMELY HIGH AT THIS TIME. TEMPERATURES ARE EXPECTED TO REMAIN
ABOVE SEASONAL AVERAGES THROUGH THE ENTIRE MEDIUM RANGE PERIOD WITH
WIND REMAINING GENERALLY LIGHT BENEATH THE UPPER RIDGE. MPJ

&&

.FIRE WEATHER...
A COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA
TODAY. WEST WINDS WILL INCREASE AHEAD OF THE COLD FRONT THEN
BECOME NORTHWEST BEHIND THE FRONT. THESE WINDS COMBINED WITH LOW
RELATIVE HUMIDITIES COULD CREATE NEAR CRITICAL FIRE WEATHER
CONDITIONS. NO SHOWERS OR THUNDERSTORMS ARE EXPECTED WITH THIS
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  85  44  79  46 /   0   0   0   0
CTB  81  38  77  40 /   0   0   0   0
HLN  83  46  81  47 /   0   0   0   0
BZN  83  38  79  38 /   0   0   0   0
WEY  71  28  72  28 /   0   0   0   0
DLN  81  40  79  40 /   0   0   0   0
HVR  85  41  76  42 /   0   0   0   0
LWT  82  40  73  41 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 18, 3:28 AM MDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 AM MDT TUE SEP 18 2012

MTZ008>015-044>055-190930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
328 AM MDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.